Illinois, 2011

Hail and Lightning Strike in Illinois, May 28, 2011

May 28, 2011 · NWS ILX · 21 events in 10 counties and zones

A warm front lifting northward into central Illinois triggered numerous supercell thunderstorms during the afternoon of May 28th. Many of the storms produced large hail, with stones as large as golfballs being reported across parts of Morgan, Sangamon, and Coles counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered numerous supercell thunderstorms during the afternoon of May 28th. Many of the storms produced large hail, with stones as large as golfballs being reported across parts of Morgan, Sangamon, and Coles counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 28, 11:27 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1227 PM CDT SAT MAY 28 2011

.DISCUSSION...
ISSUED 1014 AM CDT SAT MAY 28 2011

FIRST BATCH OF SHOWERS AND SCATTERED THUNDERSTORMS BEGINNING TO
MOVE INTO THE FAR WESTERN CWA. HAVE HAD SOME SCATTERED PATCHES OF
CLEAR SKIES...ESPECIALLY ACROSS THE WESTERN CWA...ALTHOUGH THESE
HAVE BEGUN FILLING BACK IN.

MAIN CONCERN IS WITH DEVELOPMENT OF AFTERNOON CONVECTION. LATEST
HIGH-RESOLUTION MODEL RUNS SUGGEST RENEWED DEVELOPMENT NEAR THE
WESTERN PART OF THE I-72 CORRIDOR BY MID AFTERNOON...JUST NORTH OF
A WARM FRONT MOVING UP FROM THE SOUTH. WHILE THE GREATEST INSTABILITY
WILL BE FURTHER SOUTH TOWARD THE WARM FRONT...THE LATEST NAM
MODEL BRINGS MUCAPE VALUES OVER 1000 J/KG JUST SOUTH OF THIS
CONVECTION BY 21Z...WITH 0-6KM BULK SHEAR VALUES PROGGED TO BE
60-70 KNOTS OVER THE NORTHWEST HALF OF THE CWA. MOST OF THE AREA
IS IN A SLIGHT RISK OF SEVERE WEATHER PER SPC 13Z DAY1 OUTLOOK.

A SECOND ROUND OF CONVECTION IS LIKELY TO DEVELOP ACROSS THE
NORTHERN CWA TONIGHT...AS THE WARM FRONT LIFTS INTO THE AREA. HAVE
UPDATED THE FORECASTS TO GO WITH LIKELY POPS ACROSS THE NORTHERN
THIRD OF THE CWA TONIGHT TO ACCOUNT FOR THIS.

UPDATED ZONES/GRIDS HAVE BEEN SENT.

GEELHART

&&

.AVIATION...
ISSUED 1226 PM CDT SAT MAY 28 2011

CONVECTION RAPIDLY INCREASING ACROSS CENTRAL ILLINOIS THE LAST
COUPLE HOURS. ON THE UP SIDE...CEILINGS HAVE RAPIDLY BEEN MOVING
UP TO THE VFR RANGE BEHIND THE STORMS...BUT WILL LIKELY BE
TEMPORARY MVFR CONDITIONS AS THE STORMS PASS. GIVEN THE FREQUENCY
THAT CONVECTION IS EXPECTED THROUGH TONIGHT...HAVE ATTEMPTED TO
TIME A COUPLE DRY PERIODS THIS EVENING...PRIMARILY FROM KSPI-KDEC.
WILL NEED TO WATCH FOR SOME MVFR CEILINGS/VISIBILITIES OVERNIGHT.
CONDITIONS IMPROVING EVERYWHERE SUNDAY MORNING...BEHIND A WARM
FRONT PUSHING OUT OF THE AREA.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 325 AM CDT SAT MAY 28 2011

ZONAL FLOW PATTERN FOR MUCH OF THE CONUS AS A E/W ORIENTED JET
PUSHES FROM NRN CA TO NRN IL. ONE LOW OVER THE NRN PLAINS/CAN
BORDER IS WEAKENING WITH THE INTRODUCTION OF A STRONGER LOW OVER
THE PAC NW COAST. THIS LOW OFF THE WEST COAST AND THE PATTERN
SHIFT THAT IT WILL DRIVE INTO THE ZONAL WAVE FLOW IS THE MAIN
WEATHER SYSTEM THAT WILL FORM THE FORECAST FOR THE NEXT FIVE DAYS.
HOWEVER... IN THE SHORT TERM...A WARM FRONT TO THE SOUTH WILL PUSH
UP AND THROUGH THE FA...BRINGING A CHANCE FOR TSRA THIS AFTERNOON
AND THIS EVENING. SPC HAS PAINTED A SLIGHT RISK FOR CENTRAL IL.
MODELS HAVE SOME SEMBLANCE OF CONTINUITY...AND VERY SMALL TWEAKS
ARE NECESSARY. MAIN CONCERN TO THE GRIDS OTHER THAN POPS REALLY
LIES IN THE MAX TEMPS AS THE MOS MAY WELL NOT BE WARM ENOUGH.
CLIMATE WILL PULL THE MOS DOWN OFF OF THE POTENTIAL HIGHS FOR THE
FIRST COUPLE DAYS OF THE WORK WEEK WITH THE REGION UNDER THE
INFLUENCE OF A MASSIVE RIDGE.

SHORT TERM...TODAY AND TONIGHT...
WARMING OFFERS UP SOME INFLUENCE TO THE INSTABILITY IN ADVANCE OF
THE WARM FRONT...BUT THE STRONG MID LEVEL CAP WILL HOLD THE TS OFF
UNTIL LATER IN THE AFTERNOON AND EARLY EVENING. ONCE THE STORMS DO
FIRE...THERE IS A POSSIBILITY FOR SOME ORGANIZATION WITH
SUPERCELLS AND BOWS...WIND AND HAIL. BULK SHEAR AND MUCAPE LEND
THEMSELVES TO STORM ORGANIZATION ONCE THE CAP HAS BEEN ERODED.
HOWEVER...ONE OF THE MAIN ISSUES FOR THIS PARTICULAR FORECAST HAS
BEEN THE CONSISTENCY OF THE TIMING OF THE COLLISION OF THE
INSTABILITY AND THE FORCING. AS A RESULT...GOING RELATIVELY
CONSERVATIVE WITH THE POPS.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
PAC NW LOW DIGS INTO THE FLOW LATER THIS EVENING AND AN UPPER
RIDGE OVER THE GULF COAST STATES...PUSHING UP INTO THE MIDWEST
KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS DRY. DRY
AND HOT. TEMPS CLIMBING INTO THE LOW 90S. CONCERN THAT THE
MOS/MODEL GUIDANCE IS NOT WARM ENOUGH AND THAT THE TEMPS HAVE TO
BE ADJUSTED SOMEWHAT...WILL ADDRESS WITH NEXT SET OF DATA. ANOTHER
FRONT TRIES TO MAKE IT THOUGH ON TUESDAY...BUT WITH MOVING A WEAK
FRONT INTO A 595 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE
POPS...THE BETTER. BUT ONCE AGAIN...NOT CONFIDENT ENOUGH TO PULL
ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES
NIGHT... PARTICULARLY TUES AFTERNOON.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 10:43 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT SAT MAY 28 2011

ILZ027>031-036-037-040-041-047-049-050-291100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1143 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS
A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK
OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER INTO SUNDAY MORNING...PRIMARILY
IN AREAS WEST AND NORTH OF PEORIA...BEFORE SHIFTING FURTHER NORTH
INTO THE SOUTHERN GREAT LAKES BY AFTERNOON.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY
BETWEEN 3 PM AND 8 PM. ACTIVATION MAY BE REQUIRED AGAIN AFTER
MIDNIGHT.

ILZ038-042-043-048-051>053-061-291100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-SANGAMON-SHELBY-
1143 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS
A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK
OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY
BETWEEN 3 PM AND 8 PM. ACTIVATION MAY ALSO BE REQUIRED AFTER
MIDNIGHT.

ILZ044>046-054>057-291100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
1143 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS
A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK
OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR FLOODING ALONG EASTERN PORTIONS OF THE SANGAMON RIVER WILL
SUBSIDE BY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY
BETWEEN 3 PM AND 8 PM. ACTIVATION MAY ALSO BE REQUIRED AFTER
MIDNIGHT.

ILZ062-063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1143 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...AS A WARM FRONT LIFTS NORTHWARD TOWARD THE AREA. WHILE A
FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL...THE PRIMARY
SEVERE WEATHER THREAT WILL BE NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
BY SUNDAY NIGHT.  MEANWHILE...FLOODING WILL CONTINUE ALONG THE
WABASH RIVER FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GEELHART

In the hours before

Special weather statement, May 28, 12:25 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CDT SAT MAY 28 2011

ILZ047>051-281930-
CASS-MENARD-MORGAN-SANGAMON-SCOTT-
125 PM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CASS...MENARD...MORGAN...SCOTT
AND SANGAMON COUNTIES UNTIL 230 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO LINES OF STRONG THUNDERSTORMS...ONE FROM EAST OF BEARDSTOWN
SOUTH TO CONCORD...AND THE OTHER ALING THE ILLINOIS RIVER IN WESTERN
SCOTT COUNTY. THESE STORMS ARE MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND INTENSE LIGHTNING...IS EXPECTED
WITH THESE STORMS.

PEOPLE IN CASS...MENARD...MORGAN...SANGAMON AND SCOTT
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3980 9060 3982 9058 3988 9059 3992 9054
      3994 9054 3998 9051 4012 8971 3954 8965
      3953 9058 3954 9058 3970 9065
TIME...MOT...LOC 1823Z 253DEG 42KT 3982 9066 3951 9065

GEELHART
Special weather statement, May 28, 12:28 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
128 PM CDT SAT MAY 28 2011

CORRECTED TYPO IN 1ST PARAGRAPH

ILZ047>051-281930-
CASS-MENARD-MORGAN-SANGAMON-SCOTT-
128 PM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CASS...MENARD...MORGAN...SCOTT
AND SANGAMON COUNTIES UNTIL 230 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO LINES OF STRONG THUNDERSTORMS...ONE FROM EAST OF BEARDSTOWN
SOUTH TO CONCORD...AND THE OTHER ALONG THE ILLINOIS RIVER IN WESTERN
SCOTT COUNTY. THESE STORMS ARE MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND INTENSE LIGHTNING...IS EXPECTED
WITH THESE STORMS.

PEOPLE IN CASS...MENARD...MORGAN...SANGAMON AND SCOTT
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3980 9060 3982 9058 3988 9059 3992 9054
      3994 9054 3998 9051 4012 8971 3954 8965
      3953 9058 3954 9058 3970 9065
TIME...MOT...LOC 1823Z 253DEG 42KT 3982 9066 3951 9065

GEELHART

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 lightning. Local standard time, as filed.

Hail, Scott

When
May 28, 12:42 PM CST to 12:43 PM CST
Where
Scott County, Winchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -90.470

Hail, Morgan

When
May 28, 12:53 PM CST to 12:54 PM CST
Where
Morgan County, 2 mi SE of Jacksonville
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.709, -90.203

Hail, Morgan

When
May 28, 12:55 PM CST to 12:56 PM CST
Where
Morgan County, 2 mi E of Jacksonville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.730, -90.192

Hail, Sangamon

When
May 28, 1:27 PM CST to 1:28 PM CST
Where
Sangamon County, 0.58 mi SSW of Leland Grove
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.762, -89.704

Hail, Sangamon

When
May 28, 1:30 PM CST to 1:31 PM CST
Where
Sangamon County, Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Hail, Sangamon

When
May 28, 1:32 PM CST to 1:33 PM CST
Where
Sangamon County, 1.92 mi WSW of Grandview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.818, -89.682

Hail, Sangamon

When
May 28, 1:35 PM CST to 1:36 PM CST
Where
Sangamon County, 1.18 mi E of Grandview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.831, -89.628

Hail, Sangamon

When
May 28, 1:37 PM CST to 1:38 PM CST
Where
Sangamon County, 3 mi ESE of Springfield Arpt
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.833, -89.628

Hail, Sangamon

When
May 28, 1:40 PM CST to 1:41 PM CST
Where
Sangamon County, 2 mi W of Riverton
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.850, -89.568

Hail, Stark

When
May 28, 1:54 PM CST to 1:55 PM CST
Where
Stark County, Toulon
Measured
0.88 in hail
Reported by
Public
Coordinates
41.100, -89.870

Hail, Shelby

When
May 28, 2:03 PM CST to 2:04 PM CST
Where
Shelby County, Oconee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -89.120

Hail, Menard

When
May 28, 2:07 PM CST to 2:08 PM CST
Where
Menard County, 2 mi SSW of Tallula
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.903, -89.944

Hail, Shelby

When
May 28, 2:10 PM CST to 2:11 PM CST
Where
Shelby County, Tower Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.380, -88.970

Hail, Shelby

When
May 28, 2:20 PM CST to 2:21 PM CST
Where
Shelby County, 2.25 mi ENE of Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.330, -88.860

Hail, Coles

When
May 28, 2:43 PM CST to 2:44 PM CST
Where
Coles County, 2.24 mi WSW of Aetna
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.390, -88.460

Lightning, Champaign

When
May 28, 2:50 PM CST
Where
Champaign County, 0.5 mi NNW of Philo
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.007, -88.154

A late afternoon thunderstorm produced a lightning strike which damaged a garage and automobile. The vehicle sustained minor damage, but the garage and its contents had major fire damage.

Hail, Coles

When
May 28, 2:59 PM CST to 3:00 PM CST
Where
Coles County, 1.57 mi SSE of Campbell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.380, -88.206

Hail, Coles

When
May 28, 3:04 PM CST to 3:05 PM CST
Where
Coles County, Charleston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.480, -88.180

Hail, Coles

When
May 28, 3:08 PM CST to 3:09 PM CST
Where
Coles County, 1 mi S of Charleston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.465, -88.180

Hail, Edgar

When
May 28, 3:30 PM CST to 3:31 PM CST
Where
Edgar County, 6 mi SSW of Paris
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.540, -87.743

Hail, Vermilion

When
May 28, 4:15 PM CST to 4:16 PM CST
Where
Vermilion County, Hoopeston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.470, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306020, 306021, 306022, 306030, 306036, 306037, 306039, 306041, 306042, 306044, 306046, 306048, 306049, 306051, 306053, 316511, 306054, 306055, 306058, 306060, 306061.